Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generic groups acting on regular trees

Authors: Miklós Abért and Yair Glasner
Journal: Trans. Amer. Math. Soc. 361 (2009), 3597-3610
MSC (2000): Primary 20E08, 20E06; Secondary 20B15
Published electronically: March 3, 2009
MathSciNet review: 2491892
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ T$ be a $ k$-regular tree ($ k\geq 3$) and $ A=\mathrm{Aut}(T)$ its automorphism group. We analyze a generic finitely generated subgroup $ \Gamma $ of $ A$. We show that $ \Gamma $ is free and establish a trichotomy on the closure $ \overline{\Gamma }$ of $ \Gamma $ in $ A.$ It turns out that $ \overline{\Gamma }$ is either discrete, compact or has index at most $ 2$ in $ A$.

References [Enhancements On Off] (What's this?)

  • [Ab05] M. Abért, Group laws and free subgroups in topological groups, Bull. London Math. Soc. 37 (2005), no. 4, 525-534. MR 2143732 (2006d:20005)
  • [AV05] M. Abért and B Virág, Dimension and randomness in groups acting on rooted trees, J. Amer. Math. Soc. 18 (2005), no. 1, 157-192. MR 2114819 (2005m:20058)
  • [BaL00] H. Bass and A. Lubotzky, Tree lattices, Progress in Mathematics 176, Birkhauser, 2000. MR 1794898 (2001k:20056)
  • [BG04] E. Breuillard and T. Gelander, A topological Tits alternative, Annals of Math. 166 (2007), 427-474.
  • [Bha95] M. Bhattacharjee, The ubiquity of free subgroups in certain inverse limits of groups. J. Algebra 172 (1995), no. 1, 134-146. MR 1320624 (96c:20044)
  • [Dix90] J. D. Dixon, Most finitely generated permutation groups are free, Bull. London Math. Soc. 22 (1990), no. 3, 222-226. MR 1041134 (91c:20005)
  • [FD04] M. Feighn and G. Diao, The Grushko decomposition of a finite graph of finite rank free groups: an algorithm, Preprint, 2004. MR 2175158 (2006i:20045)
  • [Gel07] T. Gelander, On deformations of free subgroups in compact Lie groups, Israel J. Math, 167 (2008), 15-26.
  • [Gri00] R. I. Grigorchuk, Just infinite branch groups, in New horizons in pro-$ p$ groups, 121-179, Progr. Math., 184, Birkhäuser Boston, Boston, MA, 2000. MR 1765119 (2002f:20044)
  • [FTN91] A. Figà-Talamanca and C. Nebbia, Harmonic analysis and representation theory for groups acting on homogeneous trees, London Mathematical Society Lecture Note Series, vol. 162, Cambridge University Press, Cambridge, 1991. MR 1152801 (93f:22004)
  • [GG] T. Gelander and Y. Glasner, Countable primitive groups, Geom. Funct. Anal. 17 (2008), no. 5, 1479-1523. MR 2377495 (2008m:20003)
  • [GSS04] Y. Glasner, J. Souto and P. Storm, Maximal subgroups of lattices in $ \mathrm{PSl}_{2}\mathbb{C}$, math.GT/0504441
  • [KW03] I. Kapovich and R. Weidmann, Nielsen methods and groups acting on hyperbolic spaces, Geom. Dedicata 98 (2003), 95-121. MR 1988426 (2004e:20076)
  • [Lub91] A. Lubotzky, Lattices in rank one Lie groups over local fields, Geom. Funct. Anal. 1 (1991), no. 4, 406-431. MR 1132296 (92k:22019)
  • [Nie55] J. Nielsen, A basis for subgroups of free groups, Math. Scand. 3 (1955), 31-43. MR 0073592 (17:455e)
  • [Pra03] C. E. Praeger, Quotients and inclusions of finite quasiprimitive permutation groups, J. Algebra 269 (2003), no. 1, 329-346. MR 2015315 (2004i:20002)
  • [Ser80] J.-P. Serre, Trees, Springer-Verlag, Berlin, 1980. Translated from the French by John Stillwell. MR 1954121 (2003m:20032)
  • [Tit70] J. Tits, Sur le groupe des automorphismes d'un arbre, Essays on topology and related topics (Mémoires dédiés à Georges de Rham), Springer, New York, 1970, pp. 188-211. MR 0299534 (45:8582)
  • [Wei02] R. Weidmann, The Nielsen method for groups acting on trees, Proc. London Math. Soc. (3) 85 (2002), no. 1, 93-118. MR 1901370 (2003c:20029)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20E08, 20E06, 20B15

Retrieve articles in all journals with MSC (2000): 20E08, 20E06, 20B15

Additional Information

Miklós Abért
Affiliation: Department of Mathematics, University of Chicago, 5734 University Avenue, Chicago, Illinois 60637

Yair Glasner
Affiliation: Department of Mathematics, Ben Gurion University of the Negev, 84105 Beer Sheva, Israel

Received by editor(s): March 8, 2007
Published electronically: March 3, 2009
Additional Notes: Part of this work was carried out at the Institute for Advanced Studies and supported by NSF grant DMS-0111298
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society